Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Burlington, VT

March 20, 2020Clinton County, Essex County, Franklin County, New York; Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Mar 20, 2020, 3:15 PM EDT for Clinton County, Essex County, Franklin County, New York; Grand Isle County, Vermont. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 3:15 PM EDT (19:15 UTC)
Expired
Mar 20, 2020, 3:45 PM EDT
In force
30 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 82 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:18 PM EDTTSTM WND DMGRiverview, NYABOUT A DOZEN TREES BLOWN DOWN
Mar 20, 3:30 PM EDTTSTM WND DMGNewcomb, NYTREES DOWN
Mar 20, 3:30 PM EDTTSTM WND DMGPeasleeville, NYTREES DOWN
Mar 20, 3:54 PM EDTTSTM WND DMGSchroon Falls, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 571 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
571 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS51 KBTV 201915
SVRBTV
NYC019-031-033-VTC013-201945-
/O.NEW.KBTV.SV.W.0003.200320T1915Z-200320T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
315 PM EDT Fri Mar 20 2020

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southern Clinton County in northern New York...
  Southeastern Franklin County in northern New York...
  Essex County in northern New York...
  Southwestern Grand Isle County in northwestern Vermont...

* Until 345 PM EDT.

* At 314 PM EDT, severe thunderstorms were located along a line
  extending from Standish to near Ray Brook, moving northeast at 70
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. This line has a history of producing 
           wind damage

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Plattsburgh International Airport, Saranac Lake, Adirondack
  Regional Airport, Plattsburgh, Lake Placid, Peru, Beekmantown,
  Schuyler Falls, Moriah, Saranac, Westport, Wilmington,
  Elizabethtown, Keene, Minerva, Newcomb, Schroon Lake, Port Henry,
  Au Sable Forks and Mount Marcy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4415 7342 4380 7351 4374 7406 4380 7405
      4381 7412 4383 7415 4381 7421 4392 7434
      4397 7426 4412 7428 4412 7436 4474 7401
      4478 7334
TIME...MOT...LOC 1914Z 245DEG 62KT 4471 7396 4423 7416 

HAIL...<.75IN
WIND...60MPH
 
$$

Haynes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:36 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 20, 1:36 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
136 PM EDT Fri Mar 20 2020

.SYNOPSIS...
Deepening low pressure passing northwest of the region will drag a
warm front through the North Country this morning with scattered
rain showers ending shortly after sunrise. Gusty winds and
additional showers and possible thunderstorms are expected later
this afternoon ahead of a cold front which will slide through the
region tonight. Temperatures will fall sharply behind the front with
some scattered snow showers possible before high pressure builds in
for the weekend. Dry, sunny and cooler conditions are expected over
the weekend with rain and snow showers likely on Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1027 AM EDT Friday...Temperatures and dew points are
climbing faster than anticipated across northern New York this
morning which is partially attributed to moisture being wicked
up off of Lake Ontario. The colder air remains entrenched east
of the Green Mountains and it's going to be a struggle to
determine exactly when the warmer air finally scours out the
colder air. In the mean time, gusty winds across northern New
York and the Champlain Valley will continue to range from 25-40
mph while we see mixing below the warm nose advected northward
by the warm front this morning. Mixing should become more
pronounced this afternoon which will allow even stronger wind to
impact northern New York. Wind gusts have been increased from
the previous forecast up to 55 mph but there is a lot of
guidance suggesting wind gusts could exceed 60 mph this
afternoon. However, these wind gusts look like they will be tied
to convection expected to fire along a pre-frontal trough this
afternoon. Any storms with even modest organization will be
tapping into 70-80 knot winds at 10,000 ft which could easily
produce severe wind gusts exceeding 60 mph this afternoon. Stay
tuned on the convective elements this afternoon as we see how
the environment destabilizes.

Previous Discussion...Active weather remains on tap for today
as deepening low pressure tracking through the Great Lakes will
drag a warm front through the North Country this morning, and a
cold front tonight. Overrunning precipitation associated with
the approaching warm front has been underwhelming this morning
with rain showers currently overspreading the region, but the
intensity is far lighter than previously thought and the bulk of
activity will be rapidly shifting east of the area by sunrise
based on radar trends. As the warm front shifts through the
region we still expect temperatures to continue to warm to well
above normal levels with 50s and 60s already occurring upstream
across western NY and PA. Just how warm it gets will be largely
dependent on cloud cover which will be abundant through the day,
but ahead of a pre-frontal trough this afternoon we should see
enough breaks in the cloud cover to support highs from central
VT westward in the low/mid 60s. Meanwhile across NC/NE VT, more
persistent cloud cover and additional showers streaming
southwest to northeast earlier in the afternoon will keep temps
mainly in the 50s.

For this afternoon, the focus turns towards gusty west/southwest
winds and the development of a broken line of showers and embedded
thunderstorms ahead of a pre-frontal trough passage during the 16-
22Z timeframe. Latest forecast soundings continue to indicate the
potential for a strong 925-850mb jet of 50-80kts to mix to the
surface with the highest gusts occurring from the St. Lawrence
Valley to along the western slopes of the Adirondacks, and locally
downsloping into the northern Adirondack coast of Clinton County.
Widespread surface wind gusts in the 35 to 45 mph range are likely,
with localized gusts up to 55 mph possible in the towns of Malone,
Ellenburg, and Plattsburgh. To the east across VT, gusts should
mainly be in the 25-35 mph range with locally near 40 mph possible
along the Lake Champlain shoreline. SPC maintains a marginal risk of
storms across the area this afternoon which is supported by a few
hundred J/kg of modeled surface based CAPE as well as some elevated
instability along the pre-frontal trough passage. While the lack of
significant instability will likely prevent deep convection, the
presence of the strong low level jet does create the potential for
some isolated stronger wind gusts to be realized within any
convection that develops.

Heading into this evening, showers and embedded thunder will
dissipate as a cold front sweeps into the region with sharply
falling temperatures expected after midnight. Will likely see some
scattered snow showers develop along the frontal passage, but don't
expect to see much more than a dusting of accumulation, which will
mainly be across the northern mountains. While the potential for a
flash freeze exists due to any standing water on area roadways and
temps falling rapidly below freezing, steep low level lapse rates
continue to favor gusty winds of 20-30 mph through much of the night
which may help to dry surfaces enough to mitigate the threat. After
a unseasonably warm day, temps tonight will fall into the teens and
20s by sunrise Saturday.

High pressure begins to build into the region for Saturday with any
lingering mountain clouds in the morning giving way to full sunshine
for the afternoon. Temps will be about 30 degrees cooler than the
previous day though, with highs struggling to warm into the upper
20s north to mid 30s south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 450 AM EDT Friday...Tranquil weather conditions are expected
through the short-term forecast period with strong (1042mb) sfc
anticyclone cresting across Quebec and northern New England. Mostly
clear and dry conditions will lead to good radiational cooling
Saturday night. Forecast lows are generally in the teens, but
locally in the single digits above zero across the northern
Adirondacks and Vermont's Northeast Kingdom. Light north winds (5-10
mph) during the daylight hours Sunday will keep temperatures near to
slightly below seasonable averages despite abundant sunshine. High
temperatures generally in the low-mid 30s, except locally near 38F
in the valleys of Rutland/Windsor counties. Conditions will feel
rather crisp with dewpoints near zero and minimum afternoon RH
values of 18-25%. PoPs NIL throughout the period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 450 AM EDT Friday...The 00Z NWP guidance suite showing better
consistency this cycle with potential for deepening low pressure
passing south of New England and inside the 40N/70W benchmark around
06Z Tuesday. The 00Z GFS is now the furthest north with the track of
the sfc low, with the 00Z ECMWF and Canadian slightly further south.
After quiet weather Sunday night (lows in the upper teens to low
20s), should see increasing cloud cover during the daylight hrs
Monday. Should see developing rain/snow mix depending on elevation
during Monday afternoon as mid-level trough shifts ewd across NY/PA.
Question will be if period of steady snowfall develops/continues
into Monday night as sfc cyclogenesis occurs off the south coast of
New England. If so, potential exists for periods of accumulating
snowfall and several inches of snow accumulation during Monday
night, especially across central/s-central VT. Should see some
elevational dependence in snowfall accumulation given marginal PBL
temperatures. Anticipate high temperatures in the 35-40F range
during the day Monday, falling a few degrees with onset of
precipitation, and into the mid 20s to low 30s for lows Monday
night.

High pressure returns Tuesday afternoon thru Tuesday night and early
Wednesday with drier conditions. Should see highs 45-50F for Tuesday
and Wednesday before trending into the upper 40s to lower 50s for
Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Winds have been ramping up throughout the
day with the strongest winds expected to occur between 18Z and
00Z. Gusty southwest winds of 30 to 45 knots will be likely
through the afternoon hours with the strongest winds being
observed across northern New York. In addition, we have seen
some rain showers move through the region with no restrictions
in visibility. These will continue over the next few hours
before a broken line of showers and thunderstorms moves across
the region later this afternoon. Some of these thunderstorms
could produce wind gusts near or exceeding 55 knots briefly.
Winds will slowly diminish through the evening and overnight
hours but will still be gusting to 15 to 25 knots through 12Z on
Saturday. A brief window of snow showers will be possible
overnight as the cold front sinks south but look to be very
light and very scattered. Ceilings will likely bounce back and
forth between VFR and MVFR between showers but a gradual
improvement to VFR conditions will occur overnight.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. Chance SN, Chance
RA.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SN.
Tuesday: Mainly MVFR, with local IFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ026>031-034-
     035-087.

&&

SYNOPSIS...Lahiff
NEAR TERM...Clay/Lahiff
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Clay
Hazardous weather outlook, Mar 20, 3:38 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
338 AM EDT Fri Mar 20 2020

NYZ026>031-034-035-087-210745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
338 AM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001>012-016>019-210745-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
338 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Gusty southwest winds are expected today with localized gusts up to
40 mph are possible. These winds could have the potential to produce
a few isolated power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 1:58 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
158 PM EDT Fri Mar 20 2020

NYZ026-027-029-030-087-201900-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
158 PM EDT Fri Mar 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...

At 158 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from 6 miles north of Ogdensburg to
near Morristown to near Hammond. Movement was east at 70 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, De Kalb, Fowler, Parishville, Colton, Bombay, Morley,
Massena International Airport - Richards Field, Helena, Waddington,
Richville, Hammond and Madrid.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4445 7575 4446 7577 4454 7572 4473 7543
      4477 7541 4478 7540 4488 7522 4489 7517
      4487 7516 4495 7500 4495 7495 4498 7493
      4497 7488 4500 7489 4501 7483 4500 7458
      4495 7452 4464 7461 4422 7546 4439 7584
TIME...MOT...LOC 1758Z 253DEG 60KT 4479 7544 4466 7565 4450 7578

Haynes
Special weather statement, Mar 20, 2:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
219 PM EDT Fri Mar 20 2020

NYZ029-030-034-087-201900-
Southeastern St. Lawrence-Southern Franklin-Western
Essex-Southwestern St. Lawrence-
219 PM EDT Fri Mar 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FRANKLIN...SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX
COUNTIES...

At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fowler to 8 miles south of West
Carthage. Movement was east at 70 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Oswegatchie, Fowler,
Newcomb, Piercefield, Wawbeek, Degrasse, Carry Falls Reservoir,
Horseshoe Lake, Cranberry Lake, Lake Ozonia, Star Lake, Madawaska,
Debar Mountain, Fine, Pitcairn, Stark, Edwards and Paul Smiths.

LAT...LON 4430 7537 4459 7486 4460 7417 4383 7414
      4381 7421 4392 7434 4397 7426 4412 7428
      4405 7507 4423 7544
TIME...MOT...LOC 1819Z 263DEG 61KT 4423 7548 4385 7563

Haynes
Local storm report, Mar 20, 3:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     1 WSW EDWARDSVILLE      44.51N  75.62W
03/20/2020  M59 MPH          ST. LAWRENCE       NY   NYSM

0225 PM     TSTM WND GST     MASSENA AIRPORT         44.93N  74.85W
03/20/2020  M59 MPH          ST. LAWRENCE       NY   ASOS

0230 PM     TSTM WND DMG     EDWARDS                 44.32N  75.25W
03/20/2020                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0234 PM     TSTM WND DMG     POTSDAM                 44.67N  74.99W
03/20/2020                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0235 PM     TSTM WND DMG     ROOSEVELTOWN            44.97N  74.73W
03/20/2020                   ST. LAWRENCE       NY   PUBLIC

            TREES BLOWN DOWN, SOME BROKEN IN HALF. WOOD SHED
            DAMAGED.

0238 PM     TSTM WND DMG     STAR LAKE               44.16N  75.04W
03/20/2020                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER BTV2000671
EVENT NUMBER BTV2000672
EVENT NUMBER BTV2000673
EVENT NUMBER BTV2000674
EVENT NUMBER BTV2000675
EVENT NUMBER BTV2000676

MBH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:58 PM EDTSpecial Weather StatementBTVSt. Lawrence62 min
Mar 20, 2:19 PM EDTSpecial Weather StatementBTVFranklin41 min
Mar 20, 2:28 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin, St. Lawrence47 min
Mar 20, 2:32 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence43 min
Mar 20, 3:30 PM EDTSevere Thunderstorm WarningBTVClinton45 min
Mar 20, 3:43 PM EDTSevere Thunderstorm WarningBTVClinton, Essex34 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.